Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 57, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Apr 21, 2001, 6:52 PM CDT for Pawnee County, Kansas. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 21, 2001, 6:52 PM CDT (23:52 UTC)
- Expired
- Apr 21, 2001, 7:30 PM CDT
- In force
- 38 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Pawnee County, KS
The radar
The Dodge City radar (KDDC), 72 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 21, 7:22 PM CDT | Hail 1 | Burdett, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.9 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2167 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDDC 212352
SVRDDC
KSC145-220030-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
652 PM CDT SAT APR 21 2001
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
PAWNEE COUNTY IN KANSAS
* UNTIL 730 PM CDT
* AT 652 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM OVER ROZEL...MOVING NORTH AT 25 MPH.
* SOME LOCATIONS AFFECTED
ASH VALLEY AT 710 PM CDT
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
HAIL THE SIZE OF NICKELS,
WIND UP TO 60 MILES AN HOUR.
LAT...LON 3819 9954 3811 9947 3802 9903 3833 9905
3833 9955
REITER
nWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 3:02 PM CDT, 3 hours 50 minutes earlier.
Area forecast discussion, Apr 21, 3:02 PM CDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 302 PM CDT SAT APR 21 2001 MAIN FORECAST CHALLENGE TODAY WILL BE CHANCES FOR CONVECTION TONIGHT AND SUNDAY. 25H ANALYSIS AT 12Z INDICATED ONE 80KT JET ALONG THE WRN OK/ERN TX PANHANDLE BORDER. ANOTHER JET OF 110KS WAS LOCATED IN SRN AZ. DDC SOUNDING SHOWING LOW LEVEL MOISTURE BEHIND THIS DRY LINE IN OUR EASTERN CWA WAS VERY DRY, WHILE GOOD CONV AND MADV PRESENT ALONG DRY LINE. DELTA T'S GREATER THAN 18 AT 12Z AND WITH SOME 7H WAA AND CAA AT 5H BETTER INSTAB WILL BE IN PLACE THIS EVENING PRIOR TO THE MAJOR WAVE EARLY SUNDAY. AS OF 18Z GRANADA PROFILERS AND KDDC VAD WINDS ALREADY SHOWING A SOUTHEAST FLOW RETURNING WITH DWPTS RISING INTO THE 60S AT P28. MSAS SHOWING LI INDEXES ALREADY NEG ALONG WARM FRONT WHICH EXTENDED FROM ROUGHLY EAST CENTRAL COLORADO INTO NW OKLAHOMA. VIS ALSO SHOWING SOME CU ALSO DEVELOPING HERE AS WELL. BETTER CU FIELD NOTED NEAR P28 WHERE MCON FIELD AND TADV IS BEST. EXTRAPOLATION ON THE S/W TROF IN SRN AZ PLACES THIS WAVE IN SE CO BY 23Z. AS A RESULT WILL GO WILL LIKELY POPS TONIGHT ALONG AND NORTH OF THE WARM FRONT WHILE JUST EAST OF THE DRYLINE CARRY CAT POPS. GIVEN THE WIND PROFILE VIA PROFILERS FROM HAVILAND AND GRANADA ALONG WITH KDDC VADS, BOUNDARIES DISSECTING THE CWA AND INSTAB ALOFT WILL MENTION THE THREAT THAT SOME STORMS MAY BE SEVERE FOR ALL BUT THE SOUTHWEST NEAR EHA WHERE MOISTURE WILL BE MOST LIMITED. HOWEVER EVEN HERE SOME WINDS WILL BE POSSIBLE FROM THE INITIAL ELEVATED CONVECTION. THE MORE SIGNIFICANT SYSTEM STILL APPEARING FAIRLY DYNAMIC WITH CONVECTION VISIBLE AHEAD OF THIS WAVE. MODELS CONTINUE TO SHOW THIS WAVE ROTATING INTO THE CENTRAL PLAIN EARLY ON SUNDAY. 5H AND 7H HT FALLS REMAIN IN THE BASE OF NEXT UPPER LOW CURRENTLY LOCATED IN SOUTHEAST CALIFORNIA AT 12Z SAT WHICH LEAD ME TO FOLLOW THE ETA AND AVN SLIGHTLY SLOWER SOLUTION. EVEN GOING WITH THIS SOLUTION THERE WILL BE GOOD PVA PRESENT ACROSS ENTIRE AREA BY 12Z SUN WHICH SUPPORTS HIGH CHANCE TO LIKELY CONTINUING. DEEPENING SFC PRESSURES ALONG SE COLORADO SHOULD PLACE THE SFC FRONT IN THE MIDDLE OF THE CWA BY MORNING. MOISTURE AND LIFT COMING TOGETHER BEST IN THE NORTH AND EAST SO WILL PLACE THE HIGHEST POPS HERE. DEEPENING PRESSURE WILL ALSO KEEP THE WINDS UP OVERNIGHT SHOULD SEE WINDY CONDITIONS ACROSS THE AREA ON SUNDAY. UPPER LOW MOVES FROM NEW MEXICO OVER WESTERN KANSAS DURING THE AFTERNOON WITH A SLOT OF DRYER AIR SUGGESTING PARTLY/MOSTLY CLEAR CONDITIONS BY NOON. HOWEVER VERY UNSTABLE AIR IN PLACE WITH COLD POOL ALOFT AND AS SOME MOISTURE WRAPS AROUND THE DEEPENING 85H LOW SOME CONVECTION WILL STILL BE POSSIBLE IN THE LATE AFTERNOON AND EVENING. CAA BEGINS TO TRULY MAKE ITS PRESENT FELT ON MONDAY NIGHT AS 85H TEMPS FALLS FROM 6-8C OVER A 6H TIME FRAME. PLACEMENT OF THIS SYSTEM IS EVERYTHING FOR LOCATION OF THE WRAP AROUND MOISTURE AND LIFT. AT THIS TIME WILL KEEP TO LOW POPS GOING SUNDAY NIGHT IN THE SOUTH GIVEN THE INSTAB ALOFT AND HIGHER CHC POPS IN THE NORTH GIVEN CURRENT ETA/AVN TRACK. WILL HOLD OFF AT THIS MOMENT MENTIONING ANY TYPE OF PCPN CHANGE OVER GIVEN THE COLD AIR INVADING THE NORTHWEST BUT THIS MAY BE A CLOSE CALL IN OUR NORTHWEST. COOL DOME OF HIGH PRESSURE MOVES INTO WESTERN KANSAS ON MONDAY AS SUBSIDENCE DEVELOPS ALOFT. ETA WAS THE SLOWEST TO ERODE THE COLD AIR AND GIVEN 85H TEMP PROGS AT 00Z TUE LOWER 60S FOR HIGHS ON MONDAY LOOK REASONABLE FOR DDC AND MID 60S FURTHER WEST. EXTENDED DISCUSSION... THE 21/00Z MRF RUN IS VERY CLOSE TO 20/12Z ECMWF AND THE 21/12Z RUN OF THE UKMET WITH RESPECT TO THE POSITION OF THE 500 MB TROUGH OVER THE GREAT LAKES STATES AT 120 HR/25/12Z. AFTER THAT PERIOD, THE MRF IS MORE AGGRESSIVE WITH THIS TROUGH THAN THE ECMWF/UKMET AS IT ENCOUNTERS THE MID-ATLANTIC SEABOARD. FOR THE MOST PART, THINK THE MRF IS ON TRACK, BUT THEN STARTS DIVING CANADIAN COLD AIR ALOFT SOUTHWARD TOO FAST. WILL LEAN TOWARD THE FMR GUIDANCE UP THROUGH WEDNESDAY PERIOD, BUT NOT WARM HIGH TEMPS UP QUITE AS QUICKLY AS MRF FOR THURSDAY THROUGH SATURDAY PERIOD. AFTER 1ST 48 HOURS PRECIP EVENT FINISHES, UPPER RIDGE WILL TAKE HOLD OF SOUTHWESTERN KANSAS (AND SOUTHWESTWARD). THINK A SURFACE LEE TROUGH WILL FLIRT WITH WEST KANSAS BORDER EACH AFTERNOON FROM WEDNESDAY ONWARD, BUT DO NO SEE ENOUGH UPPER SUPPORT TO INTRODUCE CONVECTION AT THIS TIME. SLIGHT CHANCE WORDING WILL LIKELY BE REQUIRED SOMETIME BETWEEN WED AND SAT, BUT WILL LET LATER SHIFTS REFINE WHERE. NO CHANGES PLANNED FOR NEW 8-10 DAY OUTLOOK, STAYING WITH ABOVE NORMAL TEMPS (40S-ARND 70 DEG) AND NEAR NORMAL PRECIP (20-30% POP). PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 055/067 035/061 035 753 GCK 054/063 032/062 032 754 EHA 053/065 032/06S4 032 422 LBL 057/066 033/063 033 752 HYS 055/060 035/056 032 774 P28 060/070 043/063 040 862 .DDC...NONE. RB/BURKE
In the hours before
Local storm report, Apr 21, 2:15 PM CDT, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY, KS
215 PM CDT SAT APR 21 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
b
0810 PM 13 WNW LARNED KS .75 INCH HAIL
04/20/01 PAWNEE
JFThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 7:37 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 23 min |
| Apr 20, 7:59 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 46 min |
| Apr 21, 6:42 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.